Now that naloxone (Narcan) — the nasal spray that can reverse an opioid overdose — is available over-the-counter, you may be trying to decide if it is something you should have in your home. Siva Kaliamurthy, MD, Children’s National Hospital psychiatrist and addiction expert, breaks down what you should know.
What is naloxone (Narcan)?
Unfortunately, right now we are seeing an increase in overdoses among youth ages 14 to 18, most of which seem to be driven by illicitly manufactured fentanyls. Naloxone is one of the only medications out there that we can use to reverse an opioid overdose. It commonly comes under a brand named Narcan, which is a nasal spray that can be administered to anyone struggling with an overdose.
Why would I need naloxone (Narcan) in my home?
According to the Centers for Disease Control and Prevention (CDC), two out of every three overdose deaths from 2019-2021 in children ages 14-18 occurred with one or more bystanders present, but most provided no overdose response.
Having naloxone available allows bystanders to help a fatal overdose and save lives. It acts five times faster than the average arrival time for EMS technicians and can be administered without special training.
Because of this, it is important to have naloxone at home. Think of it as like having a fire extinguisher in your house. You hope to never need a fire extinguisher, but if a fire breaks out, you are quite grateful that it is there.
What are the signs of an opioid overdose?
Some common signs of an opioid overdose include:
- Unusual sleepiness or unresponsiveness
- Slow or absent breathing
- Slow heartbeat or low blood pressure
- Cold and clammy skin
- Blue lips and nails
- Small, constricted pupils
Where can I get a naloxone (Narcan) kit?
Anyone can purchase Narcan nasal spray directly from their pharmacy without a prescription from a doctor.
You can learn more about Narcan and how to use it at www.narcan.com.
View this post on Instagram